Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Albany, NY

May 13, 2004Montgomery County, New York

NWS Albany, NY issued this flash flood warning at May 13, 2004, 3:12 PM EDT for Montgomery County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 3:12 PM EDT (19:12 UTC)
Expired
May 13, 2004, 6:15 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Montgomery County, NY

The radar

The Albany radar (KENX), 44 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 131912
FFWALY
NYC057-132215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...FONDA...CANAJOHARIE...AMSTERDAM

* UNTIL 615 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES SOUTH OF TRIBES 
  HILL...OR ABOUT 6 MILES SOUTH OF FONDA...WHICH WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAGAMAN AND FORT JOHNSON.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS EXPECTED ALONG THE SOUTH CHUCTANUNDA CREEK...VAN WIE 
CREEK...AURIES CREEK AND FLAT CREEK 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4298 7457 4284 7461 4279 7444 4281 7428
          4290 7411 4297 7411 4298 7443

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 13, 11:47 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 13, 11:47 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT THU MAY 13 2004

.DISC...HAVE DECIDED TO ISSUE A FLOOD WATCH FOR FLASH FLOODING FOR
MOST OF OUR CWA FROM NOON TO 1000 PM EXCEPT FOR NW ZNS. AMS VERY
MOIST AND UNSTABLE WITH PWATER IN THE 1.5 INCH RANGE. MAIN PROBLEM
IS WEEK STEERING WINDS AND FNTL BNDRY VCNTY NY/WRN NEW ENG BDR.
ANY TSTMS WHICH DO DVLP WILL HAVE POTENTIAL FOR LOCALIZED VERY HVY
RAIN. COOR WITH BGM BTV BOX OKX.

MADE MINOR ADJUSTMENTS TO MAX TEMPS FOR TODAY.

.ALY...FFA THRU 1000 PM FOR ALL ZNS EXCPT NYC032-033-038-039-040-082

GG
Hazardous weather outlook, May 13, 12:00 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT THU MAY 13 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013-014-141100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...THIS AFTERNOON AND EVENING.
FLOOD WATCH FOR FLASH FLOODING EFFECTIVE NOON TODAY THRU 10PM THIS
EVENING. LOCALIZED EXCESSIVE RAINFALL POSSIBLE FROM SLOW-MOVING
HEAVY PRECIPITATION THUNDERSTORMS. WIDESPREAD FLOODING OF RIVERS
UNLIKELY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
IMMEDIATE ACTIVATION IS NOT REQUIRED. HOWEVER ACTIVATION WILL BE
REQUESTED WHEN AND WHERE SIGNIFICANT STORM ACTIVITY MATERIALIZES.
SPOTTERS ARE REQUESTED TO FORWARD RAINFALL REPORTS OF ONE INCH OR
MORE TO THE NATIONAL WEATHER SERVICE BY PHONE OR THRU THE WEBSITE.

In the hours before

Local storm report, May 13, 2:25 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 N BOLTON              43.59N 73.66W
05/13/2004  0.88 INCH        WARREN             NY   TRAINED SPOTTER

&&

OKEEFE
Local storm report, May 13, 2:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       1 N SHANDAKEN           42.14N 74.40W
05/13/2004  3.00 INCH        ULSTER             NY   EMERGENCY MNGR

            3.0 INCHES REPORTED IN 20 MINUTES.

&&

OKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:56 PM EDTFlash Flood WarningALYWarren3 hr
May 13, 1:07 PM EDTFlash Flood WarningALYHamilton3 hr
May 13, 1:34 PM EDTSevere Thunderstorm WarningALYWarren, Washington26 min
May 13, 2:03 PM EDTFlash Flood WarningALYSchoharie3 hr
May 13, 2:24 PM EDTSevere Thunderstorm WarningALYUlster51 min
May 13, 2:26 PM EDTSevere Thunderstorm WarningALYWarren, Washington64 min
May 13, 2:37 PM EDTFlash Flood WarningALYUlster3 hr
May 13, 2:50 PM EDTFlash Flood WarningALYGreene3 hr
May 13, 3:32 PM EDTSevere Thunderstorm WarningALYDutchess43 min
May 13, 3:44 PM EDTSevere Thunderstorm WarningALYColumbia46 min
May 13, 3:55 PM EDTFlash Flood WarningALYWarren3 hr
May 13, 4:22 PM EDTSevere Thunderstorm WarningALYHerkimer, Montgomery38 min
May 13, 4:38 PM EDTSevere Thunderstorm WarningALYWarren, Washington37 min
May 13, 4:46 PM EDTFlash Flood WarningALYWashington3 hr
May 13, 6:02 PM EDTFlash Flood WarningALYUlster3 hr
May 13, 6:28 PM EDTSevere Thunderstorm WarningALYUlster47 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.